Washington, 2009

Damaging Wind in Washington, June 8, 2009

June 8, 2009 · NWS OTX · 1 event in 1 county or zone

Strong downburst winds from a thunderstorm knocked out power to 2,000 customers in Clarkston when a tree blew down on a power line. Additionally, a portable carport was blown into another power line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Strong downburst winds from a thunderstorm knocked out power to 2,000 customers in Clarkston when a tree blew down on a power line. Additionally, a portable carport was blown into another power line. Another tree was uprooted knocking down another power line and landing on a shop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 8, 10:08 AM PST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 8, 10:08 AM PST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1108 AM PDT MON JUN 8 2009

.SYNOPSIS...
A WEATHER PATTERN MORE TYPICAL OF LATE SPRING WILL DOMINATE THE
INLAND NORTHWEST THROUGH THE FIRST PART OF THE WORK WEEK.
DISTURBANCES TRACKING FROM NORTH TO SOUTH COMBINED WITH A PUSH OF
COOLER AIR FROM SOUTHERN BRITISH COLUMBIA WILL USHER IN THE
UNSETTLED WEATHER. SEASONABLY COOL CONDITIONS WITH OCCASIONAL WEAK
WEATHER DISTURBANCES WILL CONTINUE FOR MUCH OF THE UPCOMING WORK
WEEK.

&&

.DISCUSSION...
REST OF TODAY...ACTIVE WEATHER THIS MORNING CARE OF A ROBUST
SHORTWAVE TROF DIVING ESE THROUGH NW MONTANA. WRAP AROUND MOISTURE
FROM THIS SHORTWAVE WAS PRODUCING A WIDESPREAD AREA OF RAIN
EXTENDING FROM THE NE CORNER OF WA SOUTH TO THE PALOUSE AND
EXTENDING ACROSS MOST OF NORTH IDAHO. MODEL SOLUTIONS DID NOT FARE
ALL THAT WELL WITH THE RESULTANT QPF FIELDS. THE NAM INITIALLY WAS
FAR TOO WEST WHILE THE GFS WAS FAR TOO LIGHT AND EXPANDED THE
PRECIP TOO FAR SOUTH. WHILE THE MODELS HAVE NOT FARED WELL WITH
THE QPF VALUES...THEY WERE NAILING THE POSITION AND TRACK OF THE
NW MT SHORTWAVE. GIVEN THE TRACK OF FEATURE...WE EXPECT THE BULK
OF THE RAINFALL...SOME OF WHICH WILL BE MODERATE TO HEAVY AT
TIMES...TO SHIFT ESE THROUGH THE DAY...IMPACTING MUCH OF THE
CENTRAL IDAHO PANHANDLE. SOME OF THE PRECIPITATION COULD ACTUALLY
FALL AS SNOW ABOVE 6000 FT BASED ON 850 MB TEMPS BETWEEN 2-4C.
CAPE VALUES IMMEDIATELY AHEAD OF THIS FEATURE RANGE FROM 200-400
J/KG AND SUPPORT A THREAT FOR THUNDER EXTENDING FROM EASTERN
BENEWAH AND INTO SOUTHERN SHOSHONE COUNTY. GIVEN THE WIDESPREAD
NATURE OF THE PRECIPITATION WE HAVE ALSO LOWERED HI TEMPS FOR THE
DAY OVER LOCATIONS SUBJECT TO THIS PRECIP SHIELD.

ELSEWHERE...WHERE THE SUN HAS BEEN SHINING FOR MOST OF THE
MORNING...WE WILL LIKELY SEE SOME WEAK CONVECTIVE DEVELOPMENT.
CAPE VALUES AND SHEAR BY AFTERNOON ARE WEAKER THAN YESTERDAY BUT
STILL COULD SUPPORT DEEP CONVECTION AND THUNDERSTORMS. MAIN RISK
AREAS WILL BE OVER THE NORTH CASCADES AND THE EXTREME SE CORNER OF
THE CWA NEAR THE BLUES BASED ON SURFACE DEWPOINTS IN THE MIDDLE TO
UPPER 40S. IF ENOUGH SUN DEVELOPS LATER TODAY OVER NE WA AND
EXTREME N IDAHO WE COULD ALSO SEE SOME THUNDER DEVELOP THERE AS
WELL. FX

&&

.AVIATION...
MAIN WX CHALLENGE THROUGH 18Z TUE WILL REVOLVE AROUND SHIELD OF
PRECIPITATION COVERING THE NE CORNER OF WA AND EXTENDING INTO N
ID. THIS AREA WILL SEE OCNL RA THROUGH AT LEAST 21Z WITH AREAS OF
MVFR CIGS. AFT 21Z OR SO...MOST OF THIS PRECIP WILL SLIDE E OF THE
KCOE-KGEG CORRIDOR. IT COULD BRUSH THE KPUW AREA AS WELL. AFT
21Z...ALL TAF SITES SHOULD SEE VFR CONDITIONS. A FEW -TSRA WILL
DEVELOP ELSEWHERE...WITH MOST FORMING OVER THE N CASCADES AND BLUE
MTS. MOST OF THIS ACTIVITY WILL TAPER OFF BTWN 03-05Z. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        62  48  73  51  78  54 /  90  20  10  10  10  10
COEUR DALENE  60  45  71  48  76  50 /  90  20  20  10  20  20
PULLMAN        63  43  72  45  75  48 /  50  30  10  10  10  10
LEWISTON       70  50  77  53  83  55 /  30  20  10  10  10  10
COLVILLE       67  44  74  48  82  49 /  90  20  20  20  20  20
SANDPOINT      60  41  66  46  75  48 /  90  30  30  20  20  20
KELLOGG        57  44  68  45  75  49 /  80  40  30  20  20  20
MOSES LAKE     75  50  81  52  86  56 /  10  10   0  10  10  10
WENATCHEE      76  55  81  58  85  61 /  10  10   0  10  10  10
OMAK           74  49  79  52  86  54 /  10  20  10  10  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 8, 4:44 AM PST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
544 AM PDT MON JUN 8 2009

IDZ001>004-026-027-WAZ031>038-041>044-091245-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
544 AM PDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 147 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Asotin

When
June 8, 1:15 PM PST to 2:30 PM PST
Where
Asotin County, Clarkston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
46.420, -117.050

Strong downburst winds from a thunderstorm knocked out power to 2,000 customers in Clarkston when a tree blew down on a power line. An addition, a portable carport was blown into another power line. Another tree was uprooted knocking down another power line and landing on a shop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168895.